×

Oscillation theory of ordinary linear differential equations. (English) Zbl 0213.10801

This is a good and long survey article on oscillation theory, divided into the following themes: 1. Second order equations. 2. A third order equation. 3. Fourth order equations. 4. Self-adjoint fourth order equations. 5. Second order matrix equations and related first order systems.
There is an extensive bibliography of 112 items. The paper should be a must for people in the field of oscillations.
Reviewer: C. Imaz

MSC:

34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
34-02 Research exposition (monographs, survey articles) pertaining to ordinary differential equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Appel, P., Sur la transformation des equations differentielles lineares, Compt. Rend. (Paris), 91, 211-214 (1880)
[2] Atkinson, F. V., Discrete and Continuous Boundary Problems (1964), Academic Press: Academic Press New York · Zbl 0117.05806
[3] AMS transl., 42, 233-245 (1964), [English Translation: · Zbl 0158.08804
[4] Barrett, J. H., Behavior of solutions of second-order self-adjoint differential equations, (Proc. AMS, 6 (1955)), 247-251 · Zbl 0064.33201
[5] Barrett, J. H., Matrix systems of second order differential equations, Portugal. Math., 14, 79-89 (1955) · Zbl 0066.33703
[6] Barrett, J. H., A Prufer transformation for matrix differential equations, (Proc. Am. Math. Soc., 8 (1957)), 510-518 · Zbl 0079.10603
[7] Barrett, J. H., Second order complex differential equations with a real independent variable, Pacific J. Math., 8, 187-200 (1958) · Zbl 0085.30501
[8] Barrett, J. H., Disconjugacy of second order linear differential equations with nonnegative coefficients, (Proc. Am. Math. Soc., 10 (1959)), 552-561 · Zbl 0092.08103
[9] Barrett, J. H., Systems-disconjugacy of a fourth-order differential equation, (Proc. Am. Math. Soc., 12 (1961)), 205-213 · Zbl 0098.05902
[10] Barrett, J. H., Fourth-order boundary value problems and comparison theorems, Canadian J. Math., 13, 625-638 (1961) · Zbl 0101.06603
[11] Barrett, J. H., Two-point boundary problems for linear self-adjoint differential equations of the fourth order with middle term, Duke Math. J., 29, 543-554 (1962) · Zbl 0108.08204
[12] Barrett, J. H., Disconjugacy of generalized linear differential equations of third and fourth order, Notices AMS, 9, 469 (1962), (Abstract No. 594-36)
[13] Barrett, J. H., Canonical forms for third-order linear differential equations, Ann. Mat. Pura Appl., 65, 253-274 (1964) · Zbl 0125.32502
[14] Barrett, J. H., Third-order equations with nonnegative coefficients, J. Math. Anal. Appl., 24, 212-224 (1968) · Zbl 0174.39903
[15] Bellman, R., Introduction to Matrix Analysis (1960), McGraw-Hill: McGraw-Hill New York · Zbl 0124.01001
[16] Birkhoff, G. D., On the solutions of ordinary linear homogeneous differential equations of the third order, Ann. Math., 12, 103-127 (1910-1911)
[17] Bliss, G. A., Lectures on the Calculus of Variations (1946), The University of Chicago Press: The University of Chicago Press Chicago · Zbl 0063.00459
[18] Coddington, E. A.; Levinson, N., Theory of Ordinary Differential Equations (1955), McGraw-Hill: McGraw-Hill New York · Zbl 0042.32602
[19] Coles, W. J., A general Wirtinger-type inequality, Duke Math. J., 27, 133-138 (1960) · Zbl 0096.28601
[20] 20.
[21] Coppel, W. A., Comparison theorems for canonical systems of differential equations, J. Math. Anal. Appl., 12, 306-315 (1965) · Zbl 0137.27902
[22] Courant, R.; Hilbert, D., (Methods of Mathematical Physics, Vol. I (1953), Interscience: Interscience New York) · Zbl 0729.00007
[23] Dobrohotova, M. A., On boundedness of solutions of linear differential equations of third order, Yaroslavl. Gosudarstvennyi Pedagogichoskii Institut Uchenye Zapiski, 34, 19-34 (1960), (in Russian)
[24] Dolan, J. M., Oscillatory Behavior of Solutions of Linear Ordinary Differential Equations of Third Order (1967), University of Tennessee, Unpublished doctoral dissertation
[25] Etgen, G. J., Oscillatory properties of certain nonlinear matrix differential systems of second order, Trans. Am. Math. Soc., 122, 289-310 (1966) · Zbl 0151.12302
[26] Etgen, G. J., A note on trigonometric matrices, (Proc. Am. Math. Soc., 17 (1966)), 1226-1232 · Zbl 0152.08403
[27] Etgen, G. J., On the determinants of solutions of second order matrix differential systems, J. Math. Anal. Appl., 18, 585-598 (1967) · Zbl 0173.10101
[28] Frobenius, G., Über adjugierte lineare Differentialausdrücke, Journal für Mathematik, 85, 185-213 (1878)
[29] Giuliano, Landolino, On linear self-adjoint equations of third order, Boll. Univ. Mat. Ital., 12, 16-18 (1957) · Zbl 0077.08601
[30] Greguš, M., On certain new properties of solutions of the differential equation \(y\)‴ + Qy′ + \(Q\)′\(y = 0\), Publ. Fac. Sci. Université Masaryk, Bruo, Czech., 362, 237-251 (1955), (in Czech.)
[31] Greguš, M., On a new boundary-value problem for differential equations of third order, Czech. Math. J., 7, 41-47 (1957), (in Russian) · Zbl 0089.29402
[32] Greguš, M., On the linear differential equations of third order with constant coefficients, Acta Fac. Rerum. Natur. Univ. Comenian. Math., 2, 61-65 (1957), (in Slovak)
[33] Greguš, M., A remark about the dispersions and transformations of a differential equation of third-order, Acta Fac. Rerum Natur. Univ. Comenian. Math., 4, 205-211 (1959), (in Czech.) · Zbl 0100.29403
[34] Greguš, M., Oxzillatorische Eigenschatten der Lösungen der linearen Differentialgleichung dritter Ordnung \(y\)‴ + 2Ay′ + \((A\)′ + \(b)y = 0\), wo \(A = A(x)\) ⩽ 0 ist, Czech. Mat. J., 9, 416-427 (1959) · Zbl 0093.08801
[35] Greguš, M., Über einige Eigenschaften der Lösungen der Differentialgleichung \(y\)‴ + 2Ay′ + \((A\)′ + \(b)y = 0, A\) ⩽ 0, Czech. Mat. J., 11, 86, 106-115 (1961) · Zbl 0099.06702
[36] Greguš, M., Oscillatory properties of the solutions of the third-order differential equation of the type \(y\)‴ + \(2A(x)y\)′ + \([A\)′\((x) + b(x)]y = 0\), Acta Fac. Rerum natur. Univ. Comenian. Math., 6, 275-300 (1961)
[37] Greguš, M., Bemerkungen zu der unlösharen Randwert problemen dritter Ordnung, Acta Fac. Rerum Natur. Univ. Comenian. Math., 7, 639-647 (1963)
[38] Greguš, M., Über einige Eigenschatten der Lösungen der Differentialgleichung dritter Ordnung, Acta Fac. Rerum Natur. Univ. Comenian. Math., 7, 585-595 (1963) · Zbl 0142.34604
[39] Greguš, M., Über einige Radwertprobleme Dritter Ordnung, Czech. Math. J., 13, 551-560 (1963) · Zbl 0117.06005
[40] Greguš, M., Über die lineare homogene Differentialgleichung dritter Ordnung, Wiss. Zeit. Martin-Luther Univ. Halle-Wittenberg, XII/3, 265-286 (1963) · Zbl 0118.30501
[41] Greguš, M., Über die asymptotischen Eigenschatten der Lösungen der linearen Differentialgleichung dritter Ordnung, Ann. Mat. Pura Appl., 63, 1-10 (1963) · Zbl 0123.27801
[42] Greguš, M., Über die Eigenschaften der Lösungen einiger quasilinearer Gleichungen 3. Ordnung, Acta Fac. Rerum Natur. Univ. Comenian. Math., 10, 11-22 (1965) · Zbl 0145.10602
[43] Hahn, W., Über Orthogonalpolynome mit drei Parametern, Deutsche Math., 5, 273-278 (1940)
[44] Hallam, T. G., Asymptotic behavior of the solutions of an \(n\) th-order nonhomogeneous ordinary differential equation, Trans. Am. Math. Soc., 122, 177-194 (1966) · Zbl 0138.33001
[45] Hanan, M., Oscillation criteria for third-order linear differential equations, Pacific J. Math., 11, 919-944 (1961) · Zbl 0104.30901
[46] Handleman, G.; Tu, Yih-O, Lateral vibrations of a beam under initial linear axial stress, J. SIAM, 9, 455-473 (1961) · Zbl 0108.37703
[47] Hartman, P., Ordinary Differential Equations (1964), Wiley: Wiley New York · Zbl 0125.32102
[48] Hartman, P.; Wintner, A., On disconjugate differential systems, Canadian J. Math., 8, 72-81 (1956) · Zbl 0075.07701
[49] Heidel, J., Qualitative behavior of solutions of a third order nonlinear differential equation, Pacific J. Math., 27, 507-526 (1968) · Zbl 0172.11703
[50] Hille, E., Nonoscillation theorems, Trans. Am. Math. Soc., 64, 234-252 (1948) · Zbl 0031.35402
[51] Hinton, D. B., Disconjugate properties of a system of differential equations, J. Differential Eqs., 2, 420-437 (1966) · Zbl 0161.27904
[52] Hinton, D. B., Clamped end boundary conditions for fourth-order self-adjoint differential equations, Duke Math. J., 34, 131-138 (1967) · Zbl 0148.06402
[53] Hinton, D. B., A Criterion for \(n-n\) oscillations in differential equations of order \(2n\), (Proc. Am. Math. Soc., 19 (1968)), 511-518 · Zbl 0157.15001
[54] Howard, H. C., Oscillation criteria for fourth-order linear differential equations, Trans. Am. Math. Soc., 96, 296-311 (1960) · Zbl 0094.28503
[55] Howard, H. C., Oscillation criteria for matrix differential equations, Canadian J. Math., 19, 184-199 (1967) · Zbl 0148.07203
[56] Hunt, R. W., The behavior of solutions of ordinary self-adjoint differential equations of arbitrary even order, Pacific J. Math., 12, 945-961 (1962) · Zbl 0118.08701
[57] Hunt, R. W., Oscillation properties of even-order linear differential equations, Trans. Am. Math. Soc., 115, 54-61 (1965) · Zbl 0142.34702
[58] Ince, E. L., Ordinary Differential Equations (1944), Dover Publications: Dover Publications New York · Zbl 0063.02971
[59] (Am. Math. Soc. AMS Transl., 42 (1964)), 247-288 · Zbl 0158.09703
[60] Kamke, E., Differentialgleichungen Lösungsmethoden und Lösungen, I (1943), Becker and Erler: Becker and Erler Leipzig, J. W. Edwards, Ann Arbor, 1945 · Zbl 0028.22702
[61] Kneser, A., Untersuchen über die reelen Nullstellen der Integrale linearer Differentialgleichungen, Math. Ann., 42, 409-435 (1893)
[62] Dokl. Akad. Nauk. USSR, 118, 22-24 (1958) · Zbl 0080.06902
[63] Dolk. Akad. Nauk USSR, 120, 1180-1182 (1958) · Zbl 0085.30402
[64] Lasota, A., Sur la distance entre les zéros de l’équation differentielle lineaire du troisième ordre, Ann. Polon. Math., 13, 129-132 (1963) · Zbl 0117.05004
[65] Lazer, A. C., The behavior of solutions of the differential equation \(y\)‴ + \(p(x)y\)′ + \(q(x)y = 0\), Pacific J. Math., 17, 435-466 (1966) · Zbl 0143.31501
[66] Leighton, W., Principal quadratic functionals, Trans. Am. Math. Soc., 67, 253-274 (1949) · Zbl 0041.22404
[67] Leighton, W., The detection of the oscillation of solutions of a second order linear differential equation, Duke Math. J., 17, 57-62 (1950) · Zbl 0036.06101
[68] Leighton, W., On self-adjoint differential equations of second-order, J. London Math. Soc., 27, 37-47 (1952) · Zbl 0048.06503
[69] Leighton, W., Comparison theorems for linear differential equations of second-order, (Proc. Am. Math. Soc., 13 (1962)), 603-610 · Zbl 0118.08202
[70] Leighton, W.; Nehari, Z., On the oscillation of solutions of self-adjoint linear differential equations of the fourth order, Trans. Am. Math. Soc., 89, 325-377 (1958), (Contains an extensive bibliography) · Zbl 0084.08104
[71] Soviet Math., 4, 121-124 (1963) · Zbl 0125.32306
[72] Soviet Math., 5, 818-821 (1964) · Zbl 0117.05003
[73] Mammana, G., Decomposizione delle espressioni differenziali lineari omogenee in prodotti di fattori simbolici e applicazione relativa allo studio delle equazioni differenziali lineari, Math. Z., 33, 186-231 (1931)
[74] Morse, M., The Calculus of Variations in the Large (1934), American Mathematical Society Colloquium Publications: American Mathematical Society Colloquium Publications New York
[75] Nehari, Z., Oscillation criteria for second-order linear differential equations, Trans. Am. Math. Soc., 85, 428-445 (1958) · Zbl 0078.07602
[76] Nehari, Z., On the zeros of solutions of \(n\) th order linear differential equations, J. London Math. Soc., 39, 327-332 (1964) · Zbl 0125.04504
[77] Nehari, Z., Nonoscillation criteria for \(n\) th order linear differential equations, Duke Math. J., 32, 607-616 (1965) · Zbl 0134.07301
[78] Nehari, Z., Disconjugate Linear Operators, Trans. Am. Math. Soc. AMS, 129, 500-516 (1967) · Zbl 0183.09101
[79] Polya, G., On the mean-value theorem corresponding to a given linear homogeneous differential equation, Trans. Am. Math. Soc., 24, 312-324 (1922)
[80] Prüfer, H., Neue Herleitung der Sturm-Liouvilleschen Reihenentwicklung stetiger Funktionen, Math. Ann., 95, 499-518 (1926)
[81] Rab, M., Asymptotische Eigenschatten der Lösungen Linearer Differentialgleichung dritter Ordnung, Spisy Publ. Fac. Sci. Masaryk, 374, 177-184 (1956/1954) · Zbl 0075.07802
[82] Am. J. Math., 70, 460 (1948), [See also
[83] Reid, W. T., Oscillation criteria for linear differential equations with complex coefficients, Pacific J. Math., 6, 733-751 (1956) · Zbl 0071.30203
[84] Reid, W. T., A comparison theorem for self-adjoint differential equations of second order, Ann. Math., 65, 197-202 (1957) · Zbl 0077.08604
[85] Reid, W. T., Oscillation criteria for linear differential systems with complex coefficients, Pacific J. Math., 6, 733-751 (1956) · Zbl 0071.30203
[86] Reid, W. T., Principal solutions of nonoscillatory self-adjoint linear differential systems, Pacific J. Math., 8, 147-169 (1958) · Zbl 0102.30005
[87] Reid, W. T., A Prüfer transformation for differential systems, Pacific J. Math., 8, 575-584 (1958) · Zbl 0102.30004
[88] Reid, W. T., Oscillation criteria for self-adjoint differential systems, Trans. Am. Math. Soc., 101, 91-106 (1961) · Zbl 0114.29202
[89] Reid, W. T., Riccati matrix differential equations and nonoscillation criteria for associated linear systems, Pacific J. Math., 13, 664-685 (1963) · Zbl 0119.07401
[90] Reid, W. T., Variational methods and boundary problems for ordinary linear differential systems, (Harris, W. A.; Sibuya, Y., The Proceedings of the Japan-United States Seminar on Functional and Differential Equations (1967), Benjamin: Benjamin New York), 267-299 · Zbl 0178.09102
[91] Sansone, G., Studi sulle equazioni differenziali lineari omogenee di terzo ordine nel campo real e, Revista Mat. Fis. Teor. (Tucuman), 6, 195-253 (1948) · Zbl 0041.41903
[92] Sansone, G., Equazioni Differenziali nel Campo Reale (1956), Zanichelli: Zanichelli Bologna
[93] Schröder, J., Randwertantgaben vieter Ordnung mit positiver Greenscher Funktion, Math. Z., 90, 429-440 (1965) · Zbl 0135.29703
[94] Schröder, J., Hinreichende Bedingungen bei Differentialgleichungen vierter Ordnung, Math. Z., 92, 75-94 (1966) · Zbl 0135.29704
[95] Schwarz, B., Disconjugacy of Complex Differential Systems, Trans. Am. Math. Soc., 125, 482-496 (1966) · Zbl 0189.37901
[96] Seifert, G., A third order boundary value problem arising in aeroelastic wing theory, Quart. Appl. Math., 9, 210-218 (1951) · Zbl 0043.09102
[97] Seifert, G., A third order irregular boundary value problem and the associated series, Pacific J. Math., 2, 395-406 (1952) · Zbl 0047.32804
[98] Sherman, T. L., Properties of solutions of \(n\) th order linear differential equations, Pacific J. Math., 15, 1045-1060 (1965) · Zbl 0132.31204
[99] Shinn, D., Existence theorems for the quasi-differential equation of the \(n\) th order, Compt. Rend. Acad. Sci. URSS, 18, 515-518 (1938) · Zbl 0019.21402
[100] Sternberg, R. L., Variational methods and nonoscillation theorems for systems of differential equations, Duke Math. J., 19, 311-322 (1952) · Zbl 0049.18704
[101] Švec, M., Sur une propriété des integrales de l’equation \(y^{(n)} + Q(x)y = 0, n = 3, 4\), Czech. Math. J., 7, 450-461 (1957) · Zbl 0089.06604
[102] Švec, M., Some remarks on a third-order linear differential equation, Czech. Math. J., 15, 42-49 (1965), (in Russian) · Zbl 0129.06203
[103] Švec, M., Einige asymptotische und oszillatorische Eigenschaften der Differentialgleichung \(y\)‴\(p + A(x)y′ + B(x)y = 0\), Czech. Mat. J., 15, 378-393 (1965) · Zbl 0143.11202
[104] Tomastik, E. C., Singular quadratic functionals of \(n\) dependent variables, Trans. Am. Math. Soc., 124, 60-76 (1966) · Zbl 0161.09503
[105] Waltman, P., Oscillation criteria for third order nonlinear differential equations, Pacific J. Math., 18, 385-389 (1966) · Zbl 0144.11403
[106] Whyburn, W. M., On self-adjoint ordinary differential equations of the fourth order, Am. J. Math., 52, 171-196 (1930)
[107] Willet, D., On the Oscillatory Behavior of the Solutions of Second-Order Linear Differential Equations, (AWU Differential Equations Symposium (1967)), unpublished
[108] Wintner, A., A criterion of oscillatory stability, Quart. Appl. Math., 7, 115-117 (1949) · Zbl 0032.34801
[109] Zedek, M., Cayley’s decomposition and Polya’s \(W\)-property of ordinary linear differential equations, Israel J. Math., 3, 81-86 (1965) · Zbl 0139.03705
[110] Zettl, A. J., Adjoint linear differential operators, (Proc. Am. Math. Soc., 16 (1965)), 1239-1241 · Zbl 0139.03801
[111] Zettl, A. J.; Coddington, E. A., Hermitian and anti-Hermitian properties of Green’s matrices, Pacific J. Math., 18, 451-454 (1966) · Zbl 0152.08501
[112] Zettl, A. J., Some identities related to Polya’s property \(W\) for linear differential equations, (Proc. Am. Math. Soc., 18 (1967)), 992-994 · Zbl 0204.09902
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.